Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Sep 25, 2018, 6:28 PM CDT for Putnam County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2018, 6:28 PM CDT (23:28 UTC)
- Expired
- Sep 25, 2018, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Putnam County, TN
The radar
The Nashville radar (KOHX), 103 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 7:40 PM CDT | FLASH FLOOD | Baxter, TN | RECEIVED A REPORT OF A A SWIFT WATER RESCUE IN THE BAXTER AREA OFF ELMORE TOWN ROAD. |
| Sep 25, 7:43 PM CDT | FLASH FLOOD | 2 Ne Cookeville, TN | ROAD CLOSED DUE TO FLOODING AT 10 STREET AND BREEDING AVE. |
| Sep 25, 7:43 PM CDT | FLASH FLOOD | 4 Ne Baxter, TN | ROAD CLOSED DUE TO FLOODING AT CLEMONS ROAD AND CEDAR CREEK CIRCLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 72 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 206 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
659
WGUS54 KOHX 252328
FFWOHX
TNC141-260230-
/O.NEW.KOHX.FF.W.0028.180925T2328Z-180926T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
628 PM CDT TUE SEP 25 2018
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Putnam County in Middle Tennessee...
* Until 930 PM CDT.
* At 627 PM CDT, County Emergency Management Officials reported
flash flooding in many areas of Cookeville and across Putnam
County. An additional one up to two inches locally of rainfall has
already occurred on saturation ground conditions over the last
hour. Isolated to scattered showers and thunderstorms will
continue moving over the county over the next few hours and could
result in additional flooding across the county.
* Some locations that will experience flooding include...
Cookeville, Algood, Monterey and Baxter.
This includes Interstate 40 near mile marker 270, and between mile
markers 272 and 303.
LAT...LON 3610 8516 3611 8525 3599 8527 3601 8531
3603 8531 3609 8549 3607 8556 3605 8560
3607 8569 3612 8579 3623 8578 3620 8557
3630 8547 3628 8545 3628 8547 3624 8542
3622 8534 3620 8532 3616 8524 3614 8511
$$
311 follow-up statement
867
WGUS74 KOHX 260058
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
758 PM CDT TUE SEP 25 2018
TNC141-260230-
/O.CON.KOHX.FF.W.0028.000000T0000Z-180926T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Putnam TN-
758 PM CDT TUE SEP 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
PUTNAM COUNTY...
At 757 PM CDT, rainfall is continuing to occur across the county.
While most locations are experiencing additional rainfall amounts of
less than an inch, Doppler radar estimates showing some locations
across the county currently experiencing around an inch of
additional rainfall. For locations just northwest of Baxter, doppler
radar estimates isolated amounts of one and a half up to two inches
of rainfall could be occuring. Several roads are closed around the
city of Cookeville area specifically. Swift water rescues are in
progress in the Baxter area off of Elmore Town Road. Look for this
area of rainfall to continue moving to the northeast around 30 mph
and potentially move out of the county in the next hour or so. That
does not mean the flooding threat will totally end for the county
though as runoff from rainfall will likely continue.
Some locations that will continue to experience flooding include...
Cookeville, Algood, Monterey and Baxter.
This includes Interstate 40 near mile marker 270, and between mile
markers 272 and 303.
LAT...LON 3610 8516 3611 8525 3599 8527 3601 8531
3603 8531 3609 8549 3607 8556 3605 8560
3607 8569 3612 8579 3623 8578 3620 8557
3630 8547 3628 8545 3628 8547 3624 8542
3622 8534 3620 8532 3616 8524 3614 8511
$$
31What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 3:49 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Sep 25, 3:49 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Nashville TN 349 PM CDT Tue Sep 25 2018 .DISCUSSION... Showers with a few embedded storms continue to push through Middle Tennessee, with the heavier rain falling north of I-40. This activity will continue east this afternoon and evening bringing anywhere from a 0.25 to 0.75 inches of rainfall with it. It will make its way to the Plateau this evening before exiting the area after midnight. Meanwhile an approaching cold front from the northwest will bring another round of showers and a few thunderstorms overnight tonight. Showers will move from west to east across the area ahead of the front beginning around midnight. Highest rainfall totals for this second wave are expected over eastern and extreme southern Middle Tennessee. Eastern counties have seen lower rainfall totals over the last several days and shouldn't have an issue with tomorrow's precip, however the southern counties near the Alabama border may need to watch for isolated flooding issues if rainfall persists over them for an extended period of time. Temperatures should start to respond to the frontal passage in northwest Middle Tennessee as early as Wednesday morning and we should all feel some relief as high temperatures are forecast to only top out in the low 70s. As far as precip goes, the afternoon looks pretty nice for the northwestern counties where precip will have exited by around noon and clouds will begin to thin out. For the rest of the area some cloud cover and at least a small chance of showers will continue from Wednesday evening through Friday as the frontal boundary stalls just south of our area. Coverage will be much less and precip should be light on those days as long as the front actually remains to our south. Upper ridging will build as we head into the weekend. It could push some moisture up our way on Saturday, but for the most part this weekend looks fairly dry. Temperatures will rebound into the upper 70s and low 80s Saturday and Sunday. As we head into the work week next week, showers may once again enter the forecast. Keeping chances pretty low for now as model agreement still isn't great. && .AVIATION... 18Z TAF DISCUSSION. Scattered showers and thunderstorms are expected across the Mid- State this afternoon and evening. The most numerous showers and storms will occur in an eastward-moving band of convection that is forecast to move from the CKV/Tennessee River area at the start of the forecast period, to the BNA/MQY area by 21z and the CSV area by 00z/26. A very moist air mass will hang over the Mid-State through the forecast period, with a mix of VFR and MVFR ceilings during much of the next 24 hrs. MVFR ceilings will be especially likely in shower and thunderstorm areas. IFR conditions will develop late tonight and Wednesday morning, as a cold front moves across the area. The front will be near CKV at 11z, near BNA and MQY at 13z and near CSV by 17z. Thunderstorm chance will probably increase during the 2 to 4 hours ahead of frontal passage. Winds ahead of the cold front will be out of south to southwest at around 10 kts, with some gusts to near 20 kts. Behind the front, you can expect winds to switch to the northwest to north at 10 to 15 kts. && .PRELIMINARY POINT TEMPS/POPS... Nashville 69 74 60 75 60 / 70 60 20 10 10 Clarksville 66 73 54 73 54 / 50 30 10 10 10 Crossville 67 70 62 71 59 / 80 80 40 40 30 Columbia 68 74 61 75 59 / 70 70 20 20 10 Lawrenceburg 68 74 62 75 59 / 70 80 30 20 10 Waverly 65 73 57 74 56 / 50 40 10 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......11 AVIATION........19
Hazardous weather outlook, Sep 25, 5:03 AM CDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 503 AM CDT Tue Sep 25 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-261015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 503 AM CDT Tue Sep 25 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight Additional rainfall rainging from around a half inch across the northwest portions of Middle Tennessee, to an inch and a half across the southeastern portions, can be expected through tonight. This rain is not expected to fall on areas that have been receiving rain, so widespread flash flooding is not anticipated. Thunderstorms that develop in areas north of I-40 could become strong, with gusty winds the primary threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rain chances will continue into Wednesday, bringing total amounts Tuesday and Wednesday of 1 to 2 inches to Middle Tennessee. While flooding is not anticipated, localized flooding of poor draining and low lying areas may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 05
In the hours before
Local storm report, Sep 25, 2:54 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
254 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TORNADO 3 SSE READYVILLE 35.79N 86.16W
09/24/2018 CANNON TN NWS STORM SURVEY
A SMALL BRIEF EF-0 TORNADO TOUCHED DOWN ON THE WEST
SIDE OF BRADYVILLE ROAD JUST NORTH OF LASSITER ROAD.
MOVING NNE THE TORNADO CAUSED SIGNIFICANT ROOF DAMAGE TO
TWO HOMES ON THE WEST SIDE OF THE ROADWAY. FURTHER NNE
AN OLD BARN WAS DESTROYED WHERE THREE MEN ESCAPED INJURY
AND ANOTHER HOME BUILT IN THE 1890S SUSTAINED MINOR ROOF
DAMAGE WITH SEVERAL TREES BLOWN DOWN. SEVERAL EYEWITNESS
ACCOUNTS STATE THIS TORNADO SKIPPED ALONG ITS PATH AND
WAS ONLY ON THE GROUND 1-2 MINUTES.
&&
CORRECTED FATALITIES...INJURIES
EVENT NUMBER OHX1800375
SHAMBURGERLocal storm report, Sep 25, 2:55 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
255 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM FLOOD 1 WNW SMYRNA 35.99N 86.53W
09/24/2018 RUTHERFORD TN TRAINED SPOTTER
INTERSECTION OF MASON TUCKER DRIVE AND ROCK SPRINGS
ROAD REPORTEDLY FLOODED
0419 PM TORNADO 3 SSE READYVILLE 35.79N 86.16W
09/24/2018 CANNON TN NWS STORM SURVEY
A SMALL BRIEF EF-0 TORNADO TOUCHED DOWN ON THE WEST
SIDE OF BRADYVILLE ROAD JUST NORTH OF LASSITER ROAD.
MOVING NNE THE TORNADO CAUSED SIGNIFICANT ROOF DAMAGE TO
TWO HOMES ON THE WEST SIDE OF THE ROADWAY. FURTHER NNE
AN OLD BARN WAS DESTROYED WHERE THREE MEN ESCAPED INJURY
AND ANOTHER HOME BUILT IN THE 1890S SUSTAINED MINOR ROOF
DAMAGE WITH SEVERAL TREES BLOWN DOWN. SEVERAL EYEWITNESS
ACCOUNTS STATE THIS TORNADO SKIPPED ALONG ITS PATH AND
WAS ONLY ON THE GROUND 1-2 MINUTES.
0700 PM FLASH FLOOD ALEXANDRIA 36.08N 86.03W
09/24/2018 DE KALB TN FIRE DEPT/RESCUE
SEVERAL ROADS CLOSED AND IMPASSABLE.
&&
EVENT NUMBER OHX1800374 OHX1800375 OHX1800376
SHAMBURGERSpecial weather statement, Sep 25, 5:39 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
539 PM CDT TUE SEP 25 2018
TNZ032-033-252300-
Putnam TN-Overton TN-
539 PM CDT TUE SEP 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OVERTON AND PUTNAM
COUNTIES UNTIL 600 PM CDT...
At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cookeville, moving northeast at 35 mph. Doppler radar indicated a
broad circulation aloft which might result in gusty winds being
felt near ground level. This strong thunderstorm is being monitored
and tracked for possible upgrade to a warning if strengthening
occurs.
Wind gusts of 50 to 55 mph will be possible with this storm, along
with frequent cloud to ground lightning strikes and brief heavy
rainfall.
Locations impacted include...
Cookeville, Algood, Monterey, Baxter and Rickman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Brief heavy rainfall is also occurring with this storm, and may lead
to localized minor flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3616 8519 3608 8548 3608 8554 3606 8558
3605 8558 3605 8561 3603 8564 3613 8574
3622 8563 3623 8559 3622 8557 3624 8553
3626 8553 3626 8551 3628 8551 3628 8549
3632 8549 3636 8544
TIME...MOT...LOC 2234Z 243DEG 30KT 3615 8557
31Local storm report, Sep 25, 6:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
626 PM CDT TUE SEP 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FLASH FLOOD COOKEVILLE 36.16N 85.51W
09/25/2018 PUTNAM TN SOCIAL MEDIA
TWITTER REPORT OF MULTIPLE ROADS WITH WATER OVER IT.
POSSIBLE FLASH FLOODING, OR IT COULD JUST BE HEAVY
RAINFALL.
&&
EVENT NUMBER OHX1800377
FBORDENThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:27 PM CDT | Special Weather Statement | OHX | Putnam, White | 48 min |
| Sep 24, 8:37 PM CDT | Special Weather Statement | OHX | Fentress | 38 min |
| Sep 24, 9:07 PM CDT | Areal Flood Advisory | OHX | Cumberland, DeKalb, Overton, Putnam, White | 113 min |
| Sep 25, 1:45 PM CDT | Areal Flood Advisory | OHX | Houston, Montgomery, Stewart | 76 min |
| Sep 25, 5:39 PM CDT | Special Weather Statement | OHX | Putnam | 21 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.